Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 12, 2010Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2010, 9:07 PM MDT for Corson County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2010, 9:07 PM MDT (03:07 UTC)
Expired
Aug 12, 2010, 10:00 PM MDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:47 PM MDT, 20 minutes earlier.

Area forecast discussion, Aug 12, 8:47 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT THU AUG 12 2010

.UPDATE...
TORNADO WATCH 603 HAS BEEN COMPLETELY CANCELLED OVER THIS CWA.
HOWEVER...THE LOW LEVEL JET IS POINTING UP INTO THE FAR EASTERN
ZONES...WITH A SEPARATE CORE OF WEAKER LOW LEVEL JET WINDS
POINTING UP INTO CENTRAL SOUTH DAKOTA. AS SUCH...ONE AREA OF
SEVERE CONVECTION IS WORKING EAST THROUGH THE UNR CWA AT THIS
TIME...WHILE ADDITIONAL CONVECTION IS REDEVELOPING ACROSS THE FAR
EASTERN FORECAST ZONES /MAINLY EAST OF I-29 ATTM/. LASTLY...THERE
IS A SEPARATE CLUSTER OF CONVECTION WORKING SOUTHEAST THROUGH
SOUTHEASTERN NORTH DAKOTA...AND COULD ALSO BE CLIPPING PORTIONS OF
THE EASTERN FORECAST AREA. SO...CONVECTIVE ACTIVITY OVER THIS CWA
OVERNIGHT CERTAINLY APPEARS TO BE A GOOD BET.

NO CHANGES MADE TO OVERNIGHT LOW TEMPERATURES.

SEE BELOW FOR AN UPDATED AVIATION DISCUSSION.

&&
.PREV DISCUSSION...
.SHORT TERM...THROUGH SUNDAY AM

MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT
REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN
FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281
SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF
LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN.
AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7
TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE
ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING
THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR
THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE
SHORT TERM.

.LONG TERM...SUNDAY THROUGH THURSDAY
A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS
WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF
OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL
TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED
IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO
DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN
ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL
TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN
SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR
NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT
OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY
NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE
REGION.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY.
THE HIGHEST PROBABILITIES OF THUNDER THROUGH THE REST OF TONIGHT
AND FRIDAY MORNING EXIST ACROSS THE KMBG...KABR AND KATY
TERMINALS. SEVERE STORMS ARE POSSIBLE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 3:38 AM MDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT THU AUG 12 2010

MNZ039-046-SDZ006>008-011-018>023-130945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
438 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD
BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT.

SDZ003>005-009-010-015>017-033>037-045-048-051-130945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN
THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 12, 4:35 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     5 SE MILBANK            45.17N 96.56W
08/12/2010                   GRANT              SD   STORM CHASER

            FUNNEL CLOUD REPORTED BY SEVERESTUDIOS.COM CHASER
            SOUTHEAST OF MILBANK

&&

TEAM ABR
Local storm report, Aug 12, 4:45 PM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             ORTONVILLE              45.30N 96.44W
08/12/2010  E1.00 INCH       BIG STONE          MN   EMERGENCY MNGR

&&

TEAM ABR
Local storm report, Aug 12, 6:13 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 NE YANKEETOWN         45.53N 96.70W
08/12/2010  E70 MPH          BIG STONE          MN   TRAINED SPOTTER

&&

NWS
Local storm report, Aug 12, 7:38 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 ESE ODESSA            45.24N 96.27W
08/12/2010  E60 MPH          BIG STONE          MN   PUBLIC

            3-INCH-DIAMETER BRANCHES DOWN AND NICKEL-SIZED HAIL

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:41 PM MDTSevere Thunderstorm WarningABRCorson, Dewey49 min
Aug 12, 10:13 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Walworth62 min
Aug 13, 12:02 AM MDTHigh Wind WarningABRCampbell, Corson, Dewey, McPherson, Walworth3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.